Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 78, NWS Duluth, MN

July 23, 2005Ashland County, Bayfield County, Douglas County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jul 23, 2005, 11:03 PM CDT for Ashland County, Bayfield County, Douglas County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2005, 11:03 PM CDT (04:03 UTC)
Expired
Jul 23, 2005, 11:30 PM CDT
In force
27 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Ashland County, WI, Bayfield County, WI, Douglas County, WI

The radar

The Duluth radar (KDLH), 79 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.1 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 435 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5174 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
435 m²/s²
0-3 km storm-relative helicity
656 m²/s²
Significant tornado parameter
6.4
Supercell composite
22.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:55 PM CDT, 8 hours 8 minutes earlier.

Area forecast discussion, Jul 23, 2:55 PM CDT, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
255 PM CDT SAT JUL 23 2005

.DISCUSSION...STRONG TO SEVERE MCS WITH BOWING STRUCTURE SKIRTED
JUST TO THE SOUTH OF THE FORECAST AREA THIS MORNING.  TRAILING
CLOUDS AND CAPPING HEAT ADVECTING IN CURRENTLY.  WARM FRONT IS
RUNNING ACROSS CENTRAL NORTH DAKOTA TO SOUTHWEST MINNESOTA INTO
IOWA.  THUNDERSTORMS HAVE BEEN FIRING ALONG THE WARM FRONT IN NORTH
DAKOTA... WHERE THE CAP IS WEAKER.  THE PRIMARY LOW IS STILL OVER
SASKATCHEWAN...ALTHOUGH A WEAK SECONDARY LOW IS OVER CENTRAL SOUTH
DAKOTA.  CURRENTLY OVER THE FORECAST AREA...ONLY LIGHT SHOWERS NEAR
THE BRAINERD LAKES TOWARD PINE COUNTY.  MUCAPE VALUES ARE GENERALLY
1000 J/KG OR LESS... VALUES GREATER THAN 4000 J/KG ARE COMMON TO THE
SOUTH AND SOUTHWEST UNDER THE DEVELOPING CAP.

EXPECT CAP TO STRENGTHEN FOR THE REMAINDER OF THE AFTERNOON INTO THE
EVENING.  H7 TEMPERATURES ARE IN THE 8 TO 14 DEG C RANGE WITH LOWER
VALUES OVER THE ARROWHEAD.  CAPPING WILL WEAKEN WITH APPROACHING
SYSTEM THIS EVENING. NAM HAS VERY IMPRESSIVE SEVERE WEATHER
PARAMETERS... SR HELICITY VALUES OVER 500 M2/S2 AND MUCAPE VALUES
GROWING OVER 2000 THIS EVENING.  SO EXPECT ORGANIZED CONVECTION TO
FORM THIS EVENING. ANOTHER LONG-LIVED BOWING MCS IS POSSIBLE
AGAIN THIS EVENING... APPROXIMATELY IN THE SAME LOCATION OF THIS
MORNINGS...PROBABLY A TOUCH FURTHER NORTH DUE TO WEAKER CAP.  SPC
ISSUED MODERATE RISK FOR THE SOUTHERN HALF OF THE FORECAST AREA...
SLIGHT RISK ELSEWHERE.

BY 12Z... SYSTEM WILL BE THROUGH THE AREA.  DRY AND SLIGHTLY COOLER
AIR UNDER BUILDING HIGH PRESSURE FOR SUNDAY.

NEXT WAVE COMES IN MONDAY.  NOT NEARLY THE INSTABILITY WITH THIS
SYSTEM COMPARED TO WHAT IS OCCURRING NOW.  CAPE VALUES OVER THE
FORECAST AREA ARE EXPECTED TO STAY BELOW 1000 J/KG FOR THIS WAVE.
DID INCREASE POPS FOR THE SOUTHERN COUNTIES.  BOTH GFS AND NAM
GENERALLY AGREE...BEST INSTABILITY AND MOISTURE CONVERGENCE WILL BE
ALONG THIS PATH.  SEVERE WEATHER FOR MONDAY WILL BE WELL TO THE
SOUTH WHERE INSTABILITY WILL BE CONSIDERABLY HIGHER.

FOR THE REMAINDER FOR FORECAST PERIOD... WAVES PASS THROUGH
GENERALLY EVERY OTHER DAY... BUT APPEAR TO NOT PACK MUCH AS FAR AS
MOISTURE OR INSTABILITY... SO CHANCE OF PRECIPITATION WILL BE LOW OR
NEGLIGIBLE.

&&

.AVIATION...A BROAD AREA OF LOW PRESSURE WILL MOVE ACROSS THE AREA
THIS AFTERNOON AND EVENING. SHOWERS WILL BE SCATTERED THROUGHOUT THE
REGION...WITH THE CHC OF SEVERE STORMS CONTAINING LARGE
HAIL...DAMAGING WINDS AND TORNADOES...MAINLY BEFORE 04Z. SKIES WILL
BE VFR OUTSIDE OF ANY TSTMS...BUT LOOK FOR IFR TO LIFR CONDITIONS
AFTER 06Z WITH FOG. CONDITIONS WILL IMPROVE RAPIDLY AFT 12Z.

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

KFM
Hazardous weather outlook, Jul 23, 8:07 AM CDT, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
807 AM CDT SAT JUL 23 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
807 AM CDT SAT JUL 23 2005

...MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...ROUGHLY ALONG AND SOUTH OF A WALKER...TO GRAND RAPIDS...TO
DULUTH...TO HURLEY LINE. A SLIGHT RISK OF STORMS COVERS THE REST OF
THE NORTHLAND. A WARM FRONT WILL MOVE NORTH TODAY...AND INITIATE
THUNDERSTORMS...ESPECIALLY THIS AFTERNOON AND OVERNIGHT. SOME OF THE
STORMS MAY BE SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. A
TORNADO IS ALSO POSSIBLE THIS AFTERNOON INTO THIS
EVENING...ESPECIALLY IN THE MODERATE RISK AREA.

AS A RESULT OF GUSTY ONSHORE WINDS...THERE IS AN INCREASED RISK OF
RIP CURRENTS TODAY ALONG THE SANDY BEACHES OF LAKE SUPERIOR...FROM
THE TWIN PORTS THROUGH NORTHERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO MONDAY NIGHT.
THERE IS ALSO A CHANCE FOR THUNDERSTORMS IN FAR NORTHERN MINNESOTA
WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO
THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:53 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield36 min
Jul 24, 2:30 AM CDTFlash Flood WarningDLHAshland, Bayfield, Iron4 hr
Jul 24, 5:53 AM CDTFlash Flood WarningDLHAshland, Bayfield, Iron4 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.